ABSTRACT: Neurotoxicity from contrast media used in angiography is a rare complication from these procedures. The infrequency with which it is encountered makes it a diagnostic challenge. We present the case of a 51-year-old male who, 30 min after successful angiography for treatment of a right carotid-ophthalmic fusiform aneurysm with a stent, developed psychomotor agitation, disorientation, and progressive left faciobrachial hemiparesis (4/5). An emergency nonenhanced CT showed marked cortical enhancement and edema in the right cerebral hemisphere. Cortical enhancement is thought to be secondary to contrast extravasation due to disruption of the blood-brain barrier. Angiography was performed immediately, without any pathologic findings. After this procedure there was an increase in the left faciobrachial hemiparesis (3/5), right gaze deviation, Gerstmann syndrome, and left anosognosia and left homonymous hemianopsia. Endovenous dexamethasone and mannitol were initiated. Twenty-four hours later an MRI showed no signs of acute infarct, just gyriform signal increase in the right cerebral hemisphere on FLAIR and a decrease in the edema observed before. The patient had progressive improvement of his neurological deficit. A control MRI done 5 days later was normal. The patient recovered completely and was discharged. This rare entity should be kept in mind but diagnosed only when all other causes have been ruled out, because more important and frequent causes, such as acute infarct, must be excluded promptly.
CardioVascular and Interventional Radiology 07/2009; 33(2):383-8. · 2.09 Impact Factor